Alert archive / New Mexico / High Wind Watches in 2012

High Wind Watch 20, NWS Midland/Odessa, TX

May 22, 2012Eddy County, New Mexico

NWS Midland/Odessa, TX issued this high wind watch at May 22, 2012, 1:38 PM MDT for Eddy County, New Mexico. It took effect at May 23, 2012, 9:00 AM MDT. It was in force for .

The area

The counties it named.

The facts

Issued
May 22, 2012, 1:38 PM MDT (19:38 UTC)
In effect from
May 23, 2012, 9:00 AM MDT
Expired
May 23, 2012, 3:07 AM MDT
In force
Issued by
NWS Midland/Odessa, TX

County Eddy County, NM

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 7.6 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2012-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 110 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2012-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
110 J/kg
Mixed-layer CIN
-379 J/kg
Mixed-layer LCL
1435 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

983 
WWUS74 KMAF 221938
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
238 PM CDT TUE MAY 22 2012

...STRONG WINDS POSSIBLE IN THE GUADALUPE MOUNTAINS WEDNESDAY...

.AN UPPER LEVEL TROUGH WILL MOVE INTO THE NORTHERN ROCKIES
WEDNESDAY AND THURSDAY CAUSING MID LEVEL WESTERLY WINDS TO
INCREASE. STRONG SURFACE HEATING WILL ALLOW THESE WINDS TO MIX
DOWN INTO THE HIGHER ELEVATIONS OF THE GUADALUPE MOUNTAINS LATE
WEDNESDAY MORNING INTO WEDNESDAY EVENING. 

NMZ027-TXZ258-230400-
/O.NEW.KMAF.HW.A.0020.120523T1500Z-120524T0600Z/
GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...GUADALUPE MOUNTAINS NP...
PINE SPRINGS
138 PM MDT TUE MAY 22 2012

...HIGH WIND WATCH IN EFFECT FROM WEDNESDAY MORNING THROUGH
WEDNESDAY EVENING...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A HIGH
WIND WATCH...WHICH IS IN EFFECT FROM WEDNESDAY MORNING THROUGH
WEDNESDAY EVENING. 

* EVENT...STRONG WINDS POSSIBLE IN THE GUADALUPE MOUNTAINS.

* TIMING...LATE WEDNESDAY MORNING INTO WEDNESDAY EVENING.

* IMPACTS...LOOSE OBJECTS MAY BECOME AIRBORNE. STRONG CROSSWINDS
  MAY MAKE TRAVEL HAZARDOUS.

* WINDS...SOUTHWEST TO WEST WINDS 30 TO 50 MPH WITH GUSTS TO 65
  MPH. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$
2 follow-up statements
987 
WWUS74 KMAF 230029
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
729 PM CDT TUE MAY 22 2012

...STRONG WINDS POSSIBLE IN THE GUADALUPE MOUNTAINS WEDNESDAY...

.AN UPPER LEVEL TROUGH WILL MOVE INTO THE NORTHERN ROCKIES
WEDNESDAY AND THURSDAY CAUSING MID LEVEL WESTERLY WINDS TO
INCREASE. STRONG SURFACE HEATING WILL ALLOW THESE WINDS TO MIX
DOWN INTO THE HIGHER ELEVATIONS OF THE GUADALUPE MOUNTAINS LATE
WEDNESDAY MORNING INTO WEDNESDAY EVENING.

NMZ027-TXZ258-231100-
/O.CON.KMAF.HW.A.0020.120523T1500Z-120524T0600Z/
GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...GUADALUPE MOUNTAINS NP...
PINE SPRINGS
629 PM MDT TUE MAY 22 2012

...HIGH WIND WATCH REMAINS IN EFFECT FROM WEDNESDAY MORNING
THROUGH WEDNESDAY EVENING...

* EVENT...STRONG WINDS POSSIBLE IN THE GUADALUPE MOUNTAINS.

* TIMING...LATE WEDNESDAY MORNING INTO WEDNESDAY EVENING.

* IMPACTS...LOOSE OBJECTS MAY BECOME AIRBORNE. STRONG CROSSWINDS 
  MAY MAKE TRAVEL HAZARDOUS. 

* WINDS...SOUTHWEST TO WEST WINDS 30 TO 50 MPH WITH GUSTS TO 65 
  MPH. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT.  SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR.  CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$
510 
WWUS74 KMAF 230907
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
407 AM CDT WED MAY 23 2012

...WINDY CONDITIONS FOR SOUTHEAST NEW MEXICO AND PORTIONS OF WEST
TEXAS THROUGH THURSDAY...

.A STRENGTHENING SURFACE TROUGH AHEAD OF AN UPPER LEVEL TROUGH
WILL DRIFT SOUTH INTO THE SOUTHERN PLAINS TODAY AND TONIGHT...RESULTING
IN INCREASING SOUTHWEST TO WEST WINDS OVER MUCH OF THE REGION.

NMZ027-TXZ258-232100-
/O.UPG.KMAF.HW.A.0020.120523T1500Z-120524T0600Z/
/O.NEW.KMAF.HW.W.0026.120523T1800Z-120525T0000Z/
GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...GUADALUPE MOUNTAINS NP...
PINE SPRINGS
307 AM MDT WED MAY 23 2012

...HIGH WIND WARNING IN EFFECT FROM NOON TODAY TO 6 PM MDT
THURSDAY...

* EVENT...STRONG WINDS.

* TIMING...NOON TODAY TO 6 PM MDT THURSDAY.

* IMPACTS...LOOSE OBJECTS MAY BECOME AIRBORNE.  STRONG CROSSWINDS 
  MAY MAKE TRAVEL HAZARDOUS.  

* WINDS...THIS AFTERNOON...SOUTHWEST 30 TO 50 MPH WITH GUSTS TO
  AROUND 70 MPH.  TONIGHT...SOUTHWEST 30 TO 50 MPH.  GUSTS UP TO 70
  MPH IN THE EVENING.  THURSDAY...SOUTHWEST 30 TO 50 MPH WITH
  GUSTS TO AROUND 65 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING.  SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$

NMZ028-TXZ057-058-074-232100-
/O.NEW.KMAF.WI.Y.0014.120523T1800Z-120524T1200Z/
EDDY COUNTY PLAINS-VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-DAVIS/APACHE MOUNTAINS AREA-
INCLUDING THE CITIES OF...ARTESIA...CARLSBAD...
CARLSBAD CAVERNS NP...VAN HORN...PECOS...ALPINE...FORT DAVIS
407 AM CDT WED MAY 23 2012 /307 AM MDT WED MAY 23 2012/

...WIND ADVISORY IN EFFECT FROM 1 PM CDT /NOON MDT/ THIS
AFTERNOON TO 7 AM CDT /6 AM MDT/ THURSDAY...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 1 PM CDT /NOON MDT/ THIS
AFTERNOON TO 7 AM CDT /6 AM MDT/ THURSDAY.  

* EVENT...VERY WINDY CONDITIONS.

* TIMING...1 PM CDT /NOON MDT/ THIS AFTERNOON TO 7 AM CDT /6 AM
  MDT/ THURSDAY.

* IMPACTS...STRONG CROSSWINDS MAY IMPACT HIGH PROFILE VEHICLES.

* WINDS...THIS AFTERNOON...SOUTHWEST TO WEST 30 TO 40 MPH WITH
  GUSTS TO AROUND 55 MPH.  TONIGHT...SOUTHWEST 25 TO 35 MPH WITH
  GUSTS TO AROUND 55 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED.  WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES.  USE EXTRA CAUTION.

&&

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind watch went out at May 22, 1:36 PM MDT, 2 minutes earlier.

Area forecast discussion, May 22, 1:36 PM MDT, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
236 PM CDT TUE MAY 22 2012

.DISCUSSION...
ISOLATED SHOWERS SEEN ON RADAR THIS AFTERNOON IN THE PERMIAN
BASIN ARE REMNANTS FROM AN MCS THAT MOVED OUT OF NORTHEASTERN NEW
MEXICO LAST NIGHT. LINGERING MOISTURE AND STEEP MID LEVEL LAPSE
RATES WILL ALLOW THE SHOWERS TO CONTINUE THOUGH VERY LITTLE RAIN
WILL REACH THE GROUND. THE BEST CHANCE FOR ACCUMULATING RAIN WILL
BE THE DAVIS MOUNTAINS THIS AFTERNOON AND EARLY EVENING.

INCREASING WESTERLY WINDS WILL BRING VERY HOT AND DRY CONDITIONS
TO THE AREA WEDNESDAY AND THURSDAY WITH STRONG WINDS POSSIBLE IN
THE GUADALUPE MOUNTAINS WEDNESDAY. A WATCH HAS BEEN ISSUED FOR
WEDNESDAY AND MAY NEED TO BE EXTENDED INTO THURSDAY AS AN UPPER
TROUGH MOVES ACROSS THE NORTHERN ROCKIES. FRIDAY THE INITIAL
TROUGH LIFTS NORTHEAST ALLOWING WEST WINDS TO EASE SLIGHTLY AND
TEMPERATURES TO FALL BACK A FEW DEGREES. A SECOND TROUGH FOLLOWS
THE FIRST BUT DIGS FURTHER WEST CAUSING PRESSURE FALLS WEST OF THE
MOUNTAINS AND MOISTURE TO SURGE WEST. THERE IS SOME UNCERTAINTY AS
TO HOW MUCH MOISTURE AND COOLER AIR WILL ADVECT INTO THE AREA BUT
IT SHOULD BE ENOUGH TO KNOCK TEMPS BACK TO MORE SEASONAL LEVELS.
WE MAY SEE CONVECTION DEVELOPING THIS WEEKEND AS THE UPPER FLOW
BACKS FROM A MORE SOUTHERLY DIRECTION...BUT ONLY PUT POPS IN FOR
SATURDAY...WITH ISOLATED STORMS POSSIBLE IN THE BIG BEND SUNDAY.
MODELS AT THIS TIME ARE SHOWING AN ACTIVE DRYLINE THIS WEEKEND
INTO EARLY NEXT WEEK BUT THEY HAVE A TENDENCY TO UNDERESTIMATE THE
STRENGTH OF THE CAP IN THE EXTENDED PERIODS SO OPTED TO KEEP THE
FORECAST GENERALLY DRY FOR NOW.

HENNIG

&&

.FIRE WEATHER...
NORTHEAST WINDS HELD AT GDP A FEW HOURS LONGER THAN ORIGINALLY
ANTICIPATED SO HUMIDITIES HAVE BEEN SLOW TO DROP THIS AFTERNOON.
HOWEVER SOUTHWEST WINDS ARE NOW IN PLACE AND RED FLAG CONDITIONS
SHOULD STILL DEVELOP SO THE WARNING HAS BEEN CONTINUED. THE FIRE
WEATHER WATCH WAS EXPANDED EASTWARD INTO THE WESTERN PERMIAN BASIN
FOR WEDNESDAY AS WINDS INCREASE. RELATIVE HUMIDITIES AND WINDS
SHOULD MEET RED FLAG CRITERIA ACROSS MUCH OF THE AREA...HOWEVER
RECENT RAINS HAVE REDUCED THE FIRE DANGER TO MODERATE FOR AREAS
OUTSIDE THE WATCH. DECIDED NOT TO UPGRADE TO A WARNING AT THIS
TIME BUT WILL WAIT FOR THE NEXT FORECAST FIRE DANGER MAP THIS
AFTERNOON BEFORE MAKING A FINAL DECISION. CRITICAL FIRE WEATHER
CONDITIONS WILL BE POSSIBLE AGAIN THURSDAY THOUGH LIGHTER WINDS
MAY RESTRICT THIS AREA TO SOUTHEAST NEW MEXICO. AN UPPER LEVEL
TROUGH DIGGING INTO THE WESTERN U.S. WILL CAUSE MOISTURE TO SURGE
BACK WEST ON FRIDAY INCREASING RH/S.

&&

.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX                 66 103  70  99  /  10   0   0   0
BIG SPRING TX              66 103  69 102  /  10   0   0   0
CARLSBAD NM                64 104  71 101  /  10   0   0   0
DRYDEN TX                  68 105  71 102  /  10   0   0   0
FORT STOCKTON TX           68 104  71 102  /  20   0   0   0
GUADALUPE PASS TX          68  92  66  90  /  20   0   0   0
HOBBS NM                   60 102  67  97  /  10   0   0   0
MARFA TX                   50  96  57  94  /  30   0   0   0
MIDLAND INTL AIRPORT TX    69 104  71 102  /  10   0   0   0
ODESSA TX                  71 104  73 101  /  10   0   0   0
WINK TX                    66 106  74 104  /  10   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING FOR THE FOLLOWING
     ZONES... GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ.

     FIRE WEATHER WATCH FROM WEDNESDAY MORNING THROUGH WEDNESDAY
     EVENING FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS
     NP/LINCOLN NF/LNZ...SOUTHEAST PLAINS/BLM ROSWELL/LNZ.

     HIGH WIND WATCH FROM WEDNESDAY MORNING THROUGH WEDNESDAY EVENING
     FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS OF EDDY
     COUNTY.

TX...RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING FOR THE FOLLOWING
     ZONES... GUADALUPE MOUNTAINS.

     FIRE WEATHER WATCH FROM WEDNESDAY MORNING THROUGH WEDNESDAY
     EVENING FOR THE FOLLOWING ZONES... ANDREWS...CRANE...
     DAVIS/APACHE MOUNTAINS AREA...ECTOR...GAINES...GUADALUPE
     MOUNTAINS...LOVING...MARTIN...MIDLAND...REEVES COUNTY AND
     UPPER TRANS PECOS...VAN HORN AND HIGHWAY 54 CORRIDOR...
     WARD...WINKLER.

     HIGH WIND WATCH FROM WEDNESDAY MORNING THROUGH WEDNESDAY EVENING
     FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS.

&&

12/10
Hazardous weather outlook, May 22, 12:50 PM MDT, 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
150 PM CDT TUE MAY 22 2012

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-231200-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
150 PM CDT TUE MAY 22 2012 /1250 PM MDT TUE MAY 22 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS WILL BE POSSIBLE THIS EVENING ACROSS SOUTHEAST
NEW MEXICO AND MUCH OF WEST TEXAS. SCATTERED THUNDERSTORMS ARE
EXPECTED THIS EVENING IN THE DAVIS MOUNTAINS. THE STRONGEST STORMS
WILL BE CAPABLE OF PRODUCING SMALL HAIL...BRIEF GUSTY WINDS...AND
BRIEF HEAVY RAINFALL. IN ADDITION CLOUD TO GROUND LIGHTNING WILL
BE POSSIBLE IN THE STRONGER STORMS.

WARM TEMPERATURES...LOW RELATIVE HUMIDITY...BREEZY CONDITIONS...AND
HIGH FIRE DANGER WILL RESULT IN CRITICAL FIRE CONDITIONS IN SOME
LOCATIONS OF THE GUADALUPE MOUNTAINS THROUGH MID EVENING. A RED
FLAG WARNING IS IN EFFECT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

HOT TEMPERATURES...VERY LOW RELATIVE HUMIDITY...WINDY CONDITIONS...
AND HIGH FIRE DANGER MAY RESULT IN CRITICAL FIRE CONDITIONS WEDNESDAY
AND WEDNESDAY EVENING IN THE GUADALUPE AND DAVIS MOUNTAINS...SOUTHEAST
NEW MEXICO PLAINS...VAN HORN AND HIGHWAY 54 CORRIDOR...UPPER TRANS
PECOS AND THE WESTERN AND CENTRAL PERMIAN BASIN. A FIRE WEATHER
WATCH IS IN EFFECT.

STRONG WINDS WILL BE POSSIBLE ACROSS THE GUADALUPE MOUNTAINS WEDNESDAY
AND WEDNESDAY EVENING. A HIGH WIND WATCH IS IN EFFECT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 3:30 AM MDTFire Weather WatchMAFAndrews, Crane, Ector, Gaines, Loving, Martin and 3 more23 hr
May 22, 3:30 AM MDTRed Flag WarningMAF18 hr
May 22, 3:39 PM MDTAreal Flood AdvisoryMAFJeff Davis, Pecos, Reeves3 hr
May 22, 5:18 PM MDTSevere Thunderstorm WarningMAFBrewster57 min

Nearby

High Wind Watches in New Mexico, 2012High Wind Watches in Texas, 2012Every high wind watch in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.